netsavy006 Posted June 28, 2010 Share Posted June 28, 2010 I'm not wanting to warn anybody on this combination but I did a search for the medications I'd like to be on and this read flag came up for Lithium and Lexapro: MONITOR CLOSELY: Lithium may enhance the pharmacologic effects of selective serotonin reuptake inhibitors (SSRIs) and potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. The exact mechanism by which lithium increases serotonergic activity is unknown. The interaction has been reported with fluoxetine and fluvoxamine and the serotonin-norepinephrine reuptake inhibitor venlafaxine. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea. Conversely, SSRIs may elevate the plasma concentrations of lithium and increase the risk of lithium toxicity. The interaction has been associated with fluoxetine, while citalopram and paroxetine reportedly do not cause the interaction. Excessive somnolence has been reported with lithium and fluvoxamine. MANAGEMENT: Caution is advised if lithium is prescribed in combination with SSRIs. Lithium levels should be assessed regularly and the dosage adjusted accordingly. Patients should be closely monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when increasing the dosages of these agents. The potential risk for serotonin syndrome should be considered even when administering serotonergic agents sequentially, as some agents may demonstrate a prolonged elimination half-life. For example, a 5-week washout period is generally recommended following use of fluoxetine before administering another serotonergic agent. If serotonin syndrome develops or is suspected during the course of therapy, all serotonergic agents should be discontinued immediately and supportive care rendered as necessary. Moderately ill patients may also benefit from the administration of a serotonin antagonist (e.g., cyproheptadine, chlorpromazine). Severe cases should be managed under consultation with a toxicologist and may require sedation, neuromuscular paralysis, intubation, and mechanical ventilation in addition to the other measures. Read more: http://www.drugs.com/interactions-check.php?drug_list=1477-0,709-364,2365-487,1013-565,1030-1621,2216-1469#ixzz0sB6fJmBn What I want to know is are there people on both Lithium and Lexapro and what's your experience like on this combination? Thanks, Andy... Link to comment Share on other sites More sharing options...
This topic is now archived and is closed to further replies.